Birth control pills are one of the most common types of contraception. These medicines prevent the production of eggs, stopping pregnancy. However, there are certain side effects associated with these pills.
However, before opting for a birth control method, consult Dr. Muhammad Haris Burki for expert advice.
Some of the most common side effects of these pills include the following:
- Spotting Between Periods
One of the most common side effects of birth control pills is vaginal bleeding between menstrual cycles. This occurs as the body is adjusting to changing hormonal levels and the uterus is adjusting to thinner lining. However, this can be avoided by taking the pill every day at the same time.
- Headaches and Migraine
Another side effect of taking contraceptive pills is severe headaches and migraine. This is because variations in the female sex hormones (estrogen and progesterone) can trigger migraine. Symptoms vary with the dosage and type of pill. For example, low dose pills are less likely to cause this symptom. On the other hand, however, if a person’s migraine is associated with post menstrual syndrome (PMS), taking the pill may actually reduce their symptoms.
- Breast tenderness
Breast tenderness and an increase in breast size may also result due to the intake of birth control medication.
Nausea may be experienced by certain individuals when they begin taking birth control pills, but it usually subsides soon.
- Irregular Periods
Birth control medication can also lead to light or missed periods due to changes in the level of hormones in the body.
- Weight Gain
Birth control pills can also lead to fluid retention and weight gain.
- Decreased Libido
Changes in hormone levels may also lead to a decrease in the sex drive of some people.
- Mood Swings
Intake of pills can cause changes in hormone levels. This can in turn lead to shifts in moods and emotions.
- Changes in Vaginal Discharge
Variations in vaginal discharge may also occur when taking the pill with an increase or a decrease in vaginal lubrication or a change in the nature of the discharge.
- Eye Changes
Studies also suggest that hormonal changes as a result of taking contraceptive pills may cause thickening of the cornea in the eyes. Although this does not suggest a higher risk of eye disease, it can mean that contact lenses no longer fit comfortably.
Side effects of birth control bills vary with the types of pills and among different individuals. Not every medication affects everyone the same way. In general, most of these subside within 2 to 3 months of starting the medication.
If you are facing severe or prolonged side effects, make sure to pay a visit to a professional. S/he may suggest a change in the dosage or brand of pills. Alternatively, you may require a switch to other types of contraception. In this regard, your best option is to book an appointment with Assist. Prof. Dr. Ali Raza Jafri for the expert advice.
Leave a Reply